Sep 19, 2006
Dear Doctor, my partner has stop taking her meds for about 3 weeks now. She has been on the current regimen for 2 months. In the past she took herself off the medication. I am worried that she might develop multi-drug resistance. What are the implications of such a behaviour? She has not seen or notified her doctor about her actions.
Response from Dr. Sherer
The implications are serious, and over time, if the behavior continues, they can even be life threatening. It is urgent that you and she acknowledge the problem and seek help from her doctor and her health care team to address it. Your role is also essential, so I appreciate your asking this question.
Why does she stop taking her medications? This is the key question. For many patients, its because the medications cause some discomfort or symptoms, eg nausea, headache, lighheadedness or dizziness, etc. For others, the problem is another condition, e.g. depression, that is unrecognized and untreated, and the patient stops their medication because they are despondent and hopeless, often simply because they have HIV infection. For others, drug or alcohol use may interfere with regular medication taking. Or it may be an unrelated cause.
Whatever it is, you and she need to address it quickly with her doctor, and make a plan to address the problem. You might, for example, offer to manage her medications for her for a period of time, eg a month, in order to ensure that every dose is taken, and the right habits are formed. Or her doctor may be able to switch her drugs so they are more convenient for her, eg to once per day dosing, or to a new regimen with different side effects.
You are right that each time medications are stopped, there is a risk of the development of resistance. For some regimens, it is recommended that one drug be stopped before the others, e.g. with a Sustiva or Viramune (efavirenz or nevirapine)-containing regimen.
It is better to stop all medications completely than to take pills irregularly, or to take only some of the regimen daily, so the risk that your friend has caused serious or irreparable damage due to resistance is very small at this point, as is the likelihood of a multi-drug resistant virus - though there is a small risk.
So it is critical that you figure out why she is not taking her medications with her, and seek her doctor's help in correcting the problem. I urge you to accompany her to her next doctor's appointment as soon as possible to make these plans and stop this cycle, and to share your concerns and these suggestions with them both.
ATR the 3 in 1 Pill
- Is Itchy Rash An Acute Symptom Of AIDS?
- Is Red Eyes A Symptom Of Acute HIV Infection?
- White Tongue Sign Of HIV Infection
- Blisters After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Enlarged Lymph Nodes After Sex With Sex Worker Worried I Have HIV
- Sore On Tongue After Performing Oral Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.